empty

Patient safety news update

The NPA’s director of pharmacy, Leyla Hannbeck, is the Medication Safety Officer for all independent community pharmacies in England with fewer than 50 branches. Below are some of the highlights from her latest report.

An increase of 64% in patient safety incidents were reported in Quarter 2 compared to Quarter 1, and the submission of reports almost doubled in the month of June compared to the months of April and May.

Breaches of confidentiality Following the implementation of the General Data Protection Regulation (GDPR), in May 2018 patient safety incidents involving breaches of confidentiality have been highlighted.

In Quarter 2 of 2018, dispensing errors involving breaches of confidentiality made up 8% of incidents reported to the NPA. Examples of such breaches reported include:

•  Handing out medication to the wrong patient due to similar looking/sounding names

•  Bagging up medication and attaching the repeat prescription slip in another bag for a different patient

•  Incorrect patient name on the label due to different name selected on patient medication record, resulting in an incorrect address label being produced

•  Delivering medication to the incorrect recipient

Pharmacy teams are required to have robust procedures in place for investigating and reporting data breaches. Under GDPR, some data breaches require pharmacy contractors to notify the Information Commissioner’s Office. I also recommend Every pharmacy should also maintain a log of all data breaches, including when the data breach occurred and any action taken, as required under GDPR. Further information about data breaches can be found on the NPA website.

Errors involving delivery drivers

As with Quarter 1 of 2018, dispensing errors involving delivery drivers is one of the most common types of incidents reported to the NPA (5% in Quarter 1 2018 and 2% in Quarter 2 2018).

Although there has been a significant reduction in reports, further work and improvements are required to prevent such incidents occurring involving deliveries.

Other examples of patient safety incidents

During Quarter 2 of 2018 the NPA received a number of serious patient incident reports. In one case, a pharmacist was involved in a needle stick injury while administering a flu vaccination.

A number of cases have also led to patient hospitalisation, including:

•  A patient self-administered Humalog Kwikpen insulin instead of Humulin I Kwikpen due to the pharmacy giving out the wrong insulin, which resulted in the patient suffering from a hypoglycaemic episode during the night

•  A patient received the incorrect strength of Asacol tablets. Instead of 800mg tablets, a lower strength of 400mg was dispensed to the patient; the patient took the incorrect tablets for three weeks and suffered an acute attack of ulcerative colitis, resulting in the patient being hospitalised

•  A patient received a double dose of sodium valproate modified release tablets instead of ranolazine hydrochloride modified release tablets in their monthly blister  packs  for  two weeks leading to the patient being administered to hospital diagnosed with Ventricular Tachycardia (VT) storm

MHRA alerts

Quarter 2 of 2018 has seen a number  of high profile alerts and recalls  from the Medicines and Healthcare products Regulatory Agency, including:

•  Restriction on valproate medicines prescribed to women or girls of childbearing potential unless they are on the Pregnancy Prevention Programme

•  Class 1 drug alert and product recall was issued for all  affected  batches of valsartan containing medicines manufactured by Actavis (now Accord) and Dexcel Pharma, with concerns to possible contamination with, N-nitrosodimethylamine.

•  Reminder to healthcare professionals around the risk of risks of airway obstruction from aspiration and  choking of loose/foreign objects when inhaling pMDI

For further information contact the NPA on 01727 891800 or email pharmacyservices@npa.co.uk.

Recommended

NPA Essential: November

NPA Essential: October